Format

Send to

Choose Destination
J Cardiovasc Pharmacol Ther. 2003 Dec;8(4):267-76.

Acid-base and electrolyte abnormalities observed in patients receiving cardiovascular drugs.

Author information

1
Department of Internal Medicine, Medical School, University of Ioannina, Ioannina, Greece.

Abstract

Cardiovascular drugs can cause a variety of acid-base and electrolyte abnormalities that need to be considered when clinicians manage the large number of patients who receive these agents. Diuretic-induced metabolic alkalosis is the most common acid-base disorder observed and is associated with hypokalemia. Drug-induced hyperkalemia is the most important cause of increased potassium levels in everyday clinical practice. Multifactorial-origin diuretic-induced hyponatremia is mostly due to thiazides and should be carefully managed. This review focuses on the pathogenetic mechanisms as well as on the treatment of these metabolic derangements that are commonly encountered in patients who receive cardiovascular drugs.

Comment in

PMID:
14740076
DOI:
10.1177/107424840300800404
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center